MAUDE Adverse Event Report: MICROVENTION, INC SCEPTER XC OCCLUSION BALLOON; OCCLUSION / PERCUTANEOUS BALLOON CATHETER

MICROVENTION, INC SCEPTER XC OCCLUSION BALLOON; OCCLUSION / PERCUTANEOUS BALLOON CATHETER
Model Number BC0411XC
Medical Device Problem Code Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was returned to the manufacturer for evaluation.The investigation is ongoing.Upon completion of the investigation, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that during the treatment of an acom aneurysm in remodeling technique, during the first inflation, the balloon was placed at the neck of the aneurysm when the physician noticed air bubbles exiting at the distal tip of the balloon.No air embolism was observed.The scepter xc was exchanged, and the examination continued with good results.No injury was caused by this issue and the patient is doing well.
 
Additional Manufacturer Narrative
Items returned for evaluation: 1 scepter xc.Items not returned for evaluation: n/a.Visual inspection found that the catheter section of the device was kinked proximal to the polyimide ring.The balloon was attempted to be inflated; however, due to the hub's inflation port/lumen being occluded with material consistent with dried contrast, the hub was bypassed to test balloon inflation.With the hub bypassed, the balloon was filled with saline mixture; however, during the inflation it was noticed that two pin hole leaks were present at the proximal end of the balloon.Due to the pinholes causing the balloon to progressively deflate on its own, the presence of air bubbles at the distal tip of the balloon at nominal pressure was unable to be investigated.Per ifu, the following steps and precautions should be taken during preparation to prevent air bubbles within the balloon: balloon preparation: if the balloon is initially inflated with air then maintain constant syringe pressure.Warning: do not fully inflate balloon with air.Maintain balloon inflation below distal balloon marker band.Maintain pressure and do not tilt the balloon until the contrast reaches the distal purge hole and the contrast has completely filled the balloon.Once the balloon has been fully inflated with contrast, inspect balloon for any damages and bubbles.If air bubbles persist, use the aspiration technique outlined in step a otherwise place tip in saline bowl, deflate balloon.Alternate balloon preparation: place balloon catheter into a large bowl of saline for continued hydration.Note: keep the catheter in a horizontal position while submerged in the saline solution.With the distal tip of the balloon catheter submerged in saline, slowly inject contrast/saline solution through the balloon inflation port and allow all the air to escape from the distal air-purge hole.During this air-purging process, caution should be taken to inject slowly to prevent the balloon from inflating with the air.If the balloon is inflated before the contrast/saline solution reaches the balloon, stop air-purging the balloon to allow the balloon to deflate.Slowly inject contrast/saline solution again allowing remaining air to escape through the distal air-purge hole.Reference table 2 for the total prime volume of the inflation hub and the inflation lumen.Additional solution will be required to inflate the balloon.Warning: during air-purging of balloon catheter, inject fluid slowly otherwise balloon rupture may occur.After air-purging the balloon catheter inflation lumen, continue to slowly inflate the balloon with the contrast/saline solution.The balloon will inflate from proximal to distal during the initial inflation.When the balloon catheter is completely inflated, check for the presence of additional air bubbles.If any air bubbles are present, submerge the tip of the balloon catheter in saline and deflate completely, then slowly inflate with the balloon held upright to allow any remaining air to escape from the distal air-purge hole.If bubbles persist, use the aspiration technique outlined in step a, otherwise place tip in saline bowl, deflate balloon and proceed to step b, c or d.Warning: do not deflate the balloon unless the distal tip is submerged in saline or contrast to prevent air from getting back into balloon.Aspiration technique: remove the balloon from the saline bowl and place the distal tip of the balloon in air.Hold vacuum until the inflation port is clear of contrast/saline mix.Close stopcock to inflation lumen, point syringe up and purge air.If no air bubbles are visible inside balloon, place tip in saline bowl, deflate balloon and then proceed to step b, c or d.If air bubbles persist, repeat step a or discard balloon catheter.The investigation of the returned balloon catheter found the catheter kinked proximal to the polyimide ring and the hub occluded with material consistent with dried contrast from the device preparation.After bypassing the hub, the balloon was inflated, and the investigation found two pinhole leaks causing the device to progressively deflate on its own.Due to the pinholes causing the balloon to progressively deflate on its own, the presence of air bubbles at the distal tip of the balloon when at nominal pressure was unable to be investigated.The physical evaluation of the device could not identify the conditions or circumstances that led to the damage, but the damage is consistent with the device experiencing forces over specification.
 
Event or Problem Description
No additional information was provided.

Brand Name
SCEPTER XC OCCLUSION BALLOON
Common Device Name
OCCLUSION / PERCUTANEOUS BALLOON CATHETER
Manufacturer (Section D)
MICROVENTION, INC
35 enterprise
aliso viejo CA 92656
Manufacturer (Section G)
MICROVENTION, INC
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key16811762
Report Number2032493-2023-00685
Device Sequence Number14960922
Product Code MJN
UDI-Device Identifier00842429103418
UDI-Public(01)00842429103418(11)221114(17)251031(10)0000285551
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121785
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model NumberBC0411XC
Device Catalogue NumberBC0411XC
Device Lot Number0000285551
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer05/01/2023
Initial Report FDA Received Date04/25/2023
Supplement Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexMale